MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1313-04-S
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 05/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Concomitant products: carto 3 system, model #: m-4800-01, serial #: (b)(4).Smartablate generator, model #: m-4900-07, serial #: (b)(4).Smartablate pump, model #: m-4900-08, serial #: (b)(4).
 
Event or Problem Description
It was reported that a male patient underwent an ablation procedure for a right atrial flutter with an ez steer thermocool sf navigational catheter and suffered a cardiac tamponade requiring a pericardiocentesis.During the ablation phase, at the middle stage of the procedure, a steam pop was noticed by the physician.The physician did not believe there was any injury at this time.The cardiac tamponade was noticed after the procedure.A pericardiocentesis was performed which yielded 300cc of fluid.The patient was stabilized and transferred to the intensive care unit for observation.There is no information regarding extended hospitalization.The patient fully recovered with no residual effects.There were no factors cited that may have contributed to the adverse event.The physician's opinion regarding the cause of the adverse event is that it was procedure-related.The transseptal puncture was performed with an unknown needle.There is no information regarding the sheath used.The generator was set to power control mode at 40 watts and was not titrated.The temperature cut-off was set to 80 celsius.The impedance cut-off was set at 250 ohms.There is no information regarding overall ablation time, last ablation cycle time at the site of injury, or length of the ablation cycle when the steam pop was observed.The irrigated catheter flow was set on standard thermocool sf settings.No error messages were observed on the biosense webster inc.Equipment during the procedure.There is no information regarding anticoagulation used during the procedure.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.
 
Additional Manufacturer Narrative
(b)(4).Manufacturer's ref.No: (b)(4).It was reported that a male patient underwent an ablation procedure for a right atrial flutter with an ez steer thermocool sf navigational catheter.During the ablation phase, at the middle stage of the procedure, a steam pop was noticed by the physician.The physician did not believe there was any injury at this time.The cardiac tamponade was noticed after the procedure.A pericardiocentesis was performed which yielded 300cc of fluid.The patient was stabilized and transferred to the intensive care unit for observation.There is no information regarding extended hospitalization.The patient fully recovered with no residual effects.The returned device was visually inspected and it was found in normal conditions.Per the event, the catheter was tested for electrical performance, temperature response and generator test and it was found within specifications.A deflection test was performed and the catheter passed.The catheter was evaluated for eeprom, and the functionality of the sensor of the catheter was tested on carto system.The catheter was recognized by the carto 3 system, no error messages were displayed and the catheter was properly visualized.The eeprom data demonstrates the catheter was properly calibrated during manufacturing.An irrigation test was performed and the catheter passed, no occlusion was observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the tamponade remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.

Brand Name
THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key5728277
Report Number9673241-2016-00372
Device Sequence Number13594245
Product Code LPB
UDI-Device Identifier10846835003260
UDI-Public(01)10846835003260(11)160227(17)190131(10)17424892L
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Model NumberD-1313-04-S
Device Catalogue NumberBNI35FJCT
Device Lot Number17424892L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2016
Was the Report Sent to FDA? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/15/2016
Supplement Report FDA Received Date07/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;